Virginia, 2003

Ice Storm in Virginia, April 9, 2003

April 9, 2003 · NWS RNK · 3 events in 3 counties and zones

Freezing rain during the morning hours on the 9th resulted in sporatic ice accretion of up to 1/4 inch at elevations above 3,000 feet in Rockbridge, Amherst, and Floyd Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Freezing rain during the morning hours on the 9th resulted in sporatic ice accretion of up to 1/4 inch at elevations above 3,000 feet in Rockbridge, Amherst, and Floyd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 8:40 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 8, 8:40 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
940 PM EDT TUE APR 8 2003

FCST IN GOOD SHAPE.  RAIN CONTS TO FILL IN BACK TO THE SOUTHWEST...
BUT HAS NOT BEEN TOO HEAVY SO FAR.  EXPECTING HEAVIER RAIN TO
DEVELOP OVER THE SE COUNTIES OVERNIGHT...WHICH MAY START TO CAUSE
PROBLEMS BY MORNING IN THE DAN RIVER BASIN.

FYI...WE WILL DO AN UPPER AIR RUN AT 06Z TNGT.

FCSTID =   9
ROA   38  38  37  42 / 100 100  50  60
LYH   37  38  38  42 / 100 100  60  60
DAN   39  42  38  45 / 100 100  70  60
BLF   39  41  37  44 / 100 100  40  60
LWB   35  37  36  41 / 100 100  50  60
BCB   35  37  37  41 / 100 100  50  60
TNB   38  42  36  45 / 100 100  50  60

.RNK...
NC...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES NCZ001>006...
NCZ018>020.

VA...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES VAZ009...
VAZ012>017...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...NONE.
Hazardous weather outlook, Apr 8, 8:45 AM EST, 18 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT TUE APR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BECOME WIDESPREAD DURING THIS AFTERNOON AND BE HEAVY AT
TIMES TONIGHT.  THIS MAY RESULT IN FLOODING OF SMALL STREAMS AND
CREEKS. AS A RESULT...A FLOOD WATCH IS IN EFFECT FOR MOST OF THE
AREA. PLEASE SEE WBCFFARNK FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...IS EXPECTED TO CONTINUE
INTO THURSDAY.  ADDITIONAL FLOODING IS POSSIBLE...INCLUDING FLOODING
OF MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED IF WIDESPREAD FLOODING DEVELOPS.

SPN/EMLAW

In the hours before

Special weather statement, Apr 9, 2:15 AM EST, 45 minutes before
VAZ010>014-016>020-022>024-032>035-WVZ044-045-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT WED APR 9 2003

...POCKETS OF FREEZING RAIN THIS MORNING ABOVE 2500 FEET...

RAIN CONTINUES ACROSS MOST OF THE REGION THIS MORNING. HOWEVER...
TEMPERATURES ARE BELOW FREEZING IN THE HIGHEST ELEVATIONS ABOVE
2500 FEET....WHERE POCKETS OF FREEZING RAIN ARE OCCURRING. LESS
THAN A QUARTER INCH OF ICING IS POSSIBLE BEFORE TEMPERATURES
WARM ABOVE FREEZING BY LATE MORNING. SOME DAMAGE TO TREES AND
POWERLINES IS POSSIBLE IN THE HIGHEST ELEVATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Rockbridge

When
April 9, 3:00 AM EST to 10:00 AM EST
Where
Rockbridge forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Ice Storm, Amherst

When
April 9, 3:00 AM EST to 10:00 AM EST
Where
Amherst forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Ice Storm, Floyd

When
April 9, 3:00 AM EST to 9:00 AM EST
Where
Floyd forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352555, 5352556, 5352557.